Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 63, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 13, 2014, 5:02 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2014, 5:02 PM CDT (22:02 UTC)
- Expired
- Apr 13, 2014, 5:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Tulsa radar (KINX), 139 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 5:21 PM CDT | TSTM WND GST 60 | 10 W Columbus, KS | |
| Apr 13, 5:30 PM CDT | TSTM WND GST 70 | Columbus, KS | 60-70 MPH GUST ESTIMATED BY EMERGENCY MANAGER. NUMEROUS REPORTS OF DUST BEING PICKED UP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 4:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602
WUUS53 KSGF 132202
SVRSGF
KSC021-037-132245-
/O.NEW.KSGF.SV.W.0063.140413T2202Z-140413T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT SUN APR 13 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 545 PM CDT
* AT 459 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES WEST OF MCCUNE TO 17 MILES SOUTHWEST OF
MCCUNE TO 25 MILES WEST OF TREECE TO 29 MILES WEST OF TREECE...AND
MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. NUMEROUS REPORTS OF 60 TO 70
MILE PER HOUR WINDS REPORTED OVER MONTGOMERY AND LABETTE COUNTIES.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BAXTER SPRINGS...BEULAH...BRAZILTON...CARONA...
CHEROKEE...CHICOPEE...COLUMBUS...CRESTLINE...CROWEBURG...
ENGLEVALE...FARLINGTON...FAULKNER...FRANKLIN...FRONTENAC...
GALENA...GIRARD...GREENBUSH...HALLOWELL...LAWTON...LONE OAK...
LOWELL...MCCUNE...MELROSE...MULBERRY...NEUTRAL...OPOLIS...
PITTSBURG...POLK...RINGO...RIVERTON...ROSELAND...SCAMMON...
SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...TREECE...WEIR...WEST
MINERAL AND YALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
SPRINGFIELD.
&&
LAT...LON 3760 9509 3767 9462 3700 9462 3700 9507
3700 9508 3738 9508 3739 9509
TIME...MOT...LOC 2201Z 258DEG 45KT 3735 9527 3723 9525
3707 9526 3692 9532
HAIL...1.00IN
WIND...70MPH
$$
KARDELL1 follow-up statement
639
WWUS53 KSGF 132222
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT SUN APR 13 2014
KSC021-037-132245-
/O.CON.KSGF.SV.W.0063.000000T0000Z-140413T2245Z/
CHEROKEE KS-CRAWFORD KS-
522 PM CDT SUN APR 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
CHEROKEE COUNTIES UNTIL 545 PM CDT...
AT 520 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MCCUNE TO WEST MINERAL TO 8 MILES SOUTHWEST OF
COLUMBUS TO 10 MILES WEST OF TREECE...AND MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...EMERGENCY MANAGEMENT. 60 MPH WINDS WERE REPORTED 10 MILES
WEST OF COLUMBUS KANSAS.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BAXTER SPRINGS...BEULAH...BRAZILTON...CARONA...
CHEROKEE...CHICOPEE...COLUMBUS...CRESTLINE...CROWEBURG...ENGLEVALE...
FARLINGTON...FAULKNER...FRANKLIN...FRONTENAC...GALENA...GIRARD...
GREENBUSH...HALLOWELL...LAWTON...LONE OAK...LOWELL...MCCUNE...
MELROSE...NEUTRAL...OPOLIS...PITTSBURG...POLK...RINGO...RIVERTON...
ROSELAND...SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...
TREECE...WEIR...WEST MINERAL AND YALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
SPRINGFIELD.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3760 9509 3767 9462 3700 9462 3700 9507
3700 9508 3738 9508 3739 9509
TIME...MOT...LOC 2222Z 258DEG 45KT 3740 9495 3728 9493
3712 9494 3697 9500
HAIL...0.88IN
WIND...70MPH
$$
KARDELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:51 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 13, 2:51 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT Sun Apr 13 2014
.UPDATE...
Issued at 1025 AM CDT SUN APR 13 2014
Forecast evolving much as expected this morning. 12z NAM is
suggesting arrival into the SGF CWA to be 1-3 hours
slower...with development of strong to severe storms east of I35 over
eastern Kansas and Oklahoma toward 21z...reaching southeast Kansas
and western Missouri in the 23-01z time frame.
Convection currently most prevalent over northeast Oklahoma into
western Missouri ahead of approaching lead 700 MB shortwave
depicted over central Oklahoma at 12z but weakening as it moves
into eastern Oklahoma per water vapor at 14z. Obviously enough
jet support to lead to elevated convection though suspect this
activity to further weaken by late morning as low level jet
diminishes.
AC deck in behind 700 MB shortwave westward into western OK has
filled in a bit which may have a bearing on afternoon
instability...though RUC and 12z NAM lower RH satisfactory to lead
to 2000+ MLCAPE ahead of main 500 MB wave.
Lastly...wavy surface front extending from near STJ to SLN to TX
Panhandle with slug of low to mid 60 dew points surging northward
through central OK. Dew points though east of I-35 drop
considerable into the lower 50s over eastern OK. Lower dew points
wont help CAP evident ab 12z SGF RAOB...though MDCRS aircraft soundings
showing CAP weakening ahead of main shortwave.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 1245 PM CDT SUN APR 13 2014
A strong cold front will sweep through the region tonight with
unseasonable cold Mon/Mon night. Guidance is continuing to
indicate light precip ahead of the main long wave trough axis over
the Plains Monday. Progged vertical thermal profiles support some wet
snow at many locations from mid morning into the afternoon,
particularly over western and and northern halves of cwfa.
Blustery, cold, and damp sums it up for the day on Monday.
A widespread frost/hard freeze looks likely Mon night with most
guidance dropping temperatures well down into the 20s. A sfc ridge
axis will be over the region by 12z Tue with light winds aiding in
radiational cooling. Freeze watch is out now for Mon night, and the
warning will follow either later today or tonight.
.LONG TERM...(Tuesday through Sunday)
Issued at 1245 PM CDT SUN APR 13 2014
Cold temperatures and a dry air mass will continue into Tuesday.
The sfc ridge axis will shift east of the area late Tue/Tue night.
While a light south to southeast wind will become established over
the area Tue night, the dry air mass will still likely allow
temperatures to drop quickly in the evening and reach down to near
freezing in many areas. Will look at at the possibility of a frost
advisory as that time period draws closer.
Temperatures will moderate somewhat for Wed-Thu. Another shortwave
and sfc low/trough will pass through the region Thu night/early
Fri. Gulf moisture will be greatly limited/modified ahead of this
system with showers/isolate tstms expected.
Looks like a more amplified upper level pattern may become
established over the CONUS by late in the week with a sharp upper
level ridge axis setting up over the eastern Rockies or Plains by
late in the week. The 00z ECMWF is more progressive with the
ridge (versus the 12z GFS), shifting it east of the area by Sunday and
spitting out some light precip late in the weekend. Will probably
hold off on any significant mention of precip for now with dry low
levels expected to be in place with sfc high pressure just off to
the east.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 640 AM CDT SUN APR 13 2014
Issued at 1225 PM CDT SUN APR 13 2014
We will continue to see scattered showers and storms over the
southwest Missouri airports through the afternoon...however we
expect ceilings to remain VFR ahead of the dry line and cold front
which extended across south central Kansas through central
Oklahoma at 17Z. A tight pressure gradient ahead of the front
should keep winds gusting above 20 mph through the afternoon.
Strong to severe thunderstorms could affect the airports roughly
from 23Z to 3Z...as the cold front moves across the area. These storms
could produce wind gusts in excess of 50 knots and hail to 1.75
inches in diameter.
Winds will shift to the west and southwest around midnight with
ceilings expected to drop to IFR through the night and into
tomorrow. We could see the ceilings break before 18Z Monday with
the passage of the 700 mb trough. Expect Springfield and Branson
to remain IFR with periods of light rain through 18Z.
&&
.CLIMATE...
Issued at 247 PM CDT SUN APR 13 2014
Record lows for April 15th:
Springfield: 25 deg F...1928
Joplin : 26 deg F...1983
West Plains: 25 deg F...1950
Rolla-Vichy: 27 deg F...1962
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FREEZE WATCH from Monday evening through Tuesday morning FOR
MOZ055>058-066>071-077>083-088>098-101>106.
KS...FREEZE WATCH from Monday evening through Tuesday morning FOR
KSZ073-097-101.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Foster
CLIMATE...DSAHazardous weather outlook, Apr 13, 4:09 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 409 PM CDT SUN APR 13 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 409 PM CDT SUN APR 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. ELEVATED NON THUNDERSTORM WIND RISK. DISCUSSION... A LINE OF THUNDERSTORMS OVER KANSAS WILL MOVE INTO FAR SOUTHEAST KANSAS AND WESTERN MISSOURI BETWEEN 430 PM AND 6 PM THEN SPREAD EASTWARD THIS EVENING. INITIALLY LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. A BRIEF TORNADO MAY OCCUR WITH CELLS EMBEDDED IN THE LINE. THE LINE OF STORMS WILL CONTINUE TO AN OSAGE BEACH TO SPRINGFIELD TO CASSVILLE LINE BY 7 TO 8 PM WITH THE MAIN RISK DEVELOPING INTO MAINLY DAMAGING WINDS. STORMS WILL CONTINUE TO MOVE ONTO THE EAST THROUGH THE REST OF THE REGION...EXITING TO THE EAST BY MIDNIGHT WITH A CONTINUED BUT SOMEWHAT DIMINISHED DAMAGING WIND RISK AS INSTABILITY WEAKENS. AHEAD OF THE STORMS...GUSTY SOUTHERLY WINDS TO 45 MPH ARE EXPECTED THIS AFTERNOON WITH THE STRONGEST WINDS OVER SOUTHEAST KANSAS INTO WEST CENTRAL AND FAR SOUTHWEST MISSOURI. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. GUSTY NORTHWEST WINDS TO 35 MPH WILL BE POSSIBLE MONDAY. FROST AND FREEZE CONDITIONS ARE INCREASINGLY LIKELY MONDAY NIGHT AND EARLY TUESDAY MORNING. TEMPERATURES WILL FALL INTO THE LOWER AND MIDDLE 20S. ADDITIONAL CHANCES FOR FROST AND A LIGHT FREEZE WILL OCCUR TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. GUSTY SOUTH WINDS WILL DEVELOP OVER SOUTHEAST KANSAS AND WESTERN MISSOURI ON WEDNESDAY WITH AN ELEVATED FIRE WEATHER RISK POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED IN THE NEXT SIX HOURS FOR MOST LOCATIONS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:41 AM CDT | Freeze Watch | SGF | Bourbon, Cherokee, Crawford | 11 hr |
| Apr 13, 3:07 PM CDT | Freeze Warning | SGF | Bourbon, Cherokee, Crawford | 42 hr |
| Apr 13, 4:29 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 46 min |
| Apr 13, 5:10 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 50 min |
| Apr 13, 5:39 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.